Tetany and rhabdomyolysis due to surreptitious furosemide - Importance of magnesium supplementation

A. Brucato, M. Bonati, F. Gaspari, G. Colussi, M. Giachetti, F. Zoppi, M. L. Ruggerone

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Diuretics may induce hypokalemia, hypocalcemia and hypomagnesemia. While severe hypokalemia may cause muscle weakness, severe hypomagnesemia is associated with muscle spasms and tetany which cannot be corrected by potassium and calcium supplementation alone (1,2). Surreptitious diuretic ingestion has been described, mainly in women who are concerned that they are obese or edematous. Symptomatic hypokalemia has been reported in such patients (3-7) and in one case hypocalcemia was observed (8), but the effects of magnesium depletion were not noted in these patients.

Original languageEnglish
Pages (from-to)341-344
Number of pages4
JournalClinical Toxicology
Volume31
Issue number2
DOIs
Publication statusPublished - 1993

Fingerprint

Tetany
Rhabdomyolysis
Hypokalemia
Furosemide
Diuretics
Magnesium
Muscle
Hypocalcemia
Potassium
Muscle Weakness
Spasm
Calcium
Eating

Keywords

  • Furosemide
  • Human
  • Hypocalcemia
  • Magnesium
  • Poisoning
  • Rhabdomyolysis
  • Tetany

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Tetany and rhabdomyolysis due to surreptitious furosemide - Importance of magnesium supplementation. / Brucato, A.; Bonati, M.; Gaspari, F.; Colussi, G.; Giachetti, M.; Zoppi, F.; Ruggerone, M. L.

In: Clinical Toxicology, Vol. 31, No. 2, 1993, p. 341-344.

Research output: Contribution to journalArticle

Brucato, A. ; Bonati, M. ; Gaspari, F. ; Colussi, G. ; Giachetti, M. ; Zoppi, F. ; Ruggerone, M. L. / Tetany and rhabdomyolysis due to surreptitious furosemide - Importance of magnesium supplementation. In: Clinical Toxicology. 1993 ; Vol. 31, No. 2. pp. 341-344.
@article{5e37ba3c4aa240f0b956a7e616650638,
title = "Tetany and rhabdomyolysis due to surreptitious furosemide - Importance of magnesium supplementation",
abstract = "Diuretics may induce hypokalemia, hypocalcemia and hypomagnesemia. While severe hypokalemia may cause muscle weakness, severe hypomagnesemia is associated with muscle spasms and tetany which cannot be corrected by potassium and calcium supplementation alone (1,2). Surreptitious diuretic ingestion has been described, mainly in women who are concerned that they are obese or edematous. Symptomatic hypokalemia has been reported in such patients (3-7) and in one case hypocalcemia was observed (8), but the effects of magnesium depletion were not noted in these patients.",
keywords = "Furosemide, Human, Hypocalcemia, Magnesium, Poisoning, Rhabdomyolysis, Tetany",
author = "A. Brucato and M. Bonati and F. Gaspari and G. Colussi and M. Giachetti and F. Zoppi and Ruggerone, {M. L.}",
year = "1993",
doi = "10.3109/15563659309000401",
language = "English",
volume = "31",
pages = "341--344",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "2",

}

TY - JOUR

T1 - Tetany and rhabdomyolysis due to surreptitious furosemide - Importance of magnesium supplementation

AU - Brucato, A.

AU - Bonati, M.

AU - Gaspari, F.

AU - Colussi, G.

AU - Giachetti, M.

AU - Zoppi, F.

AU - Ruggerone, M. L.

PY - 1993

Y1 - 1993

N2 - Diuretics may induce hypokalemia, hypocalcemia and hypomagnesemia. While severe hypokalemia may cause muscle weakness, severe hypomagnesemia is associated with muscle spasms and tetany which cannot be corrected by potassium and calcium supplementation alone (1,2). Surreptitious diuretic ingestion has been described, mainly in women who are concerned that they are obese or edematous. Symptomatic hypokalemia has been reported in such patients (3-7) and in one case hypocalcemia was observed (8), but the effects of magnesium depletion were not noted in these patients.

AB - Diuretics may induce hypokalemia, hypocalcemia and hypomagnesemia. While severe hypokalemia may cause muscle weakness, severe hypomagnesemia is associated with muscle spasms and tetany which cannot be corrected by potassium and calcium supplementation alone (1,2). Surreptitious diuretic ingestion has been described, mainly in women who are concerned that they are obese or edematous. Symptomatic hypokalemia has been reported in such patients (3-7) and in one case hypocalcemia was observed (8), but the effects of magnesium depletion were not noted in these patients.

KW - Furosemide

KW - Human

KW - Hypocalcemia

KW - Magnesium

KW - Poisoning

KW - Rhabdomyolysis

KW - Tetany

UR - http://www.scopus.com/inward/record.url?scp=0027207812&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027207812&partnerID=8YFLogxK

U2 - 10.3109/15563659309000401

DO - 10.3109/15563659309000401

M3 - Article

C2 - 8492347

AN - SCOPUS:0027207812

VL - 31

SP - 341

EP - 344

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 2

ER -